Contaminated methylprednisolone acetate epidural injections have been linked to many cases of fungal meningitis, including 61 cases that resulted in death. Doctors from Vanderbilt University Medical Center in Nashville, TN describe 3 patients that suffered ischemic strokes after receiving contaminated steroid injections.  Patients presented with stroke symptoms such as unilateral weakness, facial droop, headache, and ataxia. Patients had multiple vascular infarcts in the posterior region of the brain. Their condition continued to worsen and 2 patients died. The one surviving patient was administered aggressive intravenous antifungals early in the course of her treatment which is what doctors attribute to her survival. In light of the reported  problems associated with compounded medications, what steps has your health system taken to keep patients safe?

For additional information please click here LA Times

Advertisements